Liver injury linked to dietary and herbal supplements has become a significant health issue, particularly with supplements promoted for bodybuilding or weight loss. A case study appearing in the journal Pharmacotherapy describes a patient with no significant medical history who developed severe acute liver injury, likely from use of a bodybuilding supplement.
The Drug-Induced Liver Injury Network (DILIN) reported in 2013 that out of all reported cases of severe hepatotoxicity caused by non-acetaminophen drugs and supplements, bodybuilding supplements were the most frequent class of supplement products resulting in liver toxicity. In this case, a 20-year-old Hispanic male with no significant medical history presented with acute nausea, vomiting, severe right upper quadrant abdominal pain, shivering, and shortness of breath. He also reported several episodes of nonbloody emesis unrelated to meals and dark urine; he had experienced a similar but milder episode two weeks prior that had self-resolved.
A laboratory evaluation indicated evidence of hepatocellular damage with significant elevation of liver function tests and severe coagulopathy, while a physical examination showed persistent right upper quadrant tenderness and jaundice sans signs of encephalopathy. N-acetylcysteine (NAC) 20% oral solution was empirically initiated at a dose of 400mg (70 mg/kg) every four hours.
READ FULL ARTICLE
From Wiley Online Library
READ FULL ARTICLE From Wiley Online Library